Should I Give My Child Aspirin ?

Unless prescribed by a doctor, never give anyone under age 18 aspirin for a fever or flu. Giving aspirin for any reason to a child under 12 or, for a viral infection, to a child under 18 can lead to Reye's syndrome. In fact, giving aspirin to a sick child can increase chances of getting Reye's syndrome up to 35 times. This serious life-threatening disease can damage the internal organs and brain and lead to death. Healthcare providers now recommend giving children acetaminophen instead of aspirin to relieve pain.

Signs of Reye's Syndrome

Reye's syndrome causes blood chemistry changes and swelling of the brain, liver, pancreas, heart, kidneys, spleen and lymph nodes. The symptoms, which usually start about a week after the viral infection, may include any of the following:

  • dilated pupils
  • nausea and vomiting
  • drowsiness
  • excess intestinal gas
  • delirium or amnesia
  • convulsions
  • coma or loss of consciousness
  • stopped breathing However, there is usually no fever.

Reye's syndrome is diagnosed by blood tests and sometimes by performing a liver biopsy. The healthcare provider may also examine the cerebrospinal fluid to test for meningitis or encephalitis, which have similar symptoms.

Treating Reye's Syndrome Early diagnosis and treatment are important in treating Reye's syndrome. In most cases, the child needs intensive care in the hospital. Healthcare providers must give continuous intravenous medication and keep a close watch on pressure inside the child's skull. Improved treatment has brought the fatality rate for Reye's syndrome down to 10 percent. Most children recover in two to three months, though some have permanent brain damage.

Giving aspirin to a sick child can increase chances of getting Reye's syndrome up to 35 times.

Avoiding Tragedy

Since healthcare providers began recommending that parents avoid giving aspirin to children, the number of cases of Reye's syndrome has dropped dramatically. Call your doctor or pediatrician if your child begins to vomit after recovering from chicken pox, flu or an upper respiratory infection. If the child becomes drowsy, confused or delirious or loses consciousness, get emergency medical help immediately.

 

|
Lowell General Hospital, 295 Varnum Avenue, Lowell, Massachusetts 01854, Main Telephone: (978) 937-6000
webmaster e-mail